Background Chronic oral anticancer therapies, are increasingly prescribed and present new challenges including the enhanced risk of overlooked drug-drug interactions (DDIs). Lengthy treatments and patients' management by different professionals can lead to serious prescribing errors that therapeutic drug monitoring (TDM) can help identifying thus allowing a more effective and safer treatment of patients with polypharmacy.Objectives This report aims to exemplify how an intensified pharmacological approach could help in the clinical monitoring of patients on chronic treatments.Methods A patient with gastrointestinal stromal tumor was referred to our clinical pharmacology service due to tumor progression while on imatinib therapy. The investigation was based on TDM, pharmacogenetics, DDI evaluation and Circulating tumor DNA (ctDNA) analysis. The patient underwent repeated blood samplings to measure imatinib and norimatinib plasma concentrations through a validated LC-MS/MS method. Polymorphisms affecting genes involved in imatinib metabolism and transport were investigated using SNPline PCR Genotyping System. Drug-drug interactions were evaluated though Lexicomp. ctDNA analysis was performed on MiSeq platform.Results TDM analysis revealed that the patient was underexposed to imatinib (C-min = 406 ng/mL; target C-min = 1100 ng/mL). Subsequent DDI analysis highlighted a dangerous interaction with carbamazepine, via CYP3A4 and P-gp strong induction, omitted at the time of imatinib treatment start. No relevant pharmacogenetic variants were identified and appropriate compliance to treatment was ascertained. ctDNA monitoring was performed to assess potential tumor-related resistance to imatinib. Carbamazepine was cautiously switched to a non-interacting antiepileptic drug, restoting IMA plasma concentration (i.e. C-min = 4298 ng/mL). The progression of the disease, which in turn led to the patient's death, was also witnessed by an increasing fraction of ctDNA in plasma.Conclusion The active pharmacological monitoring allowed the identification of a dangerous previously over-looked DDI leading to IMA under-exposure. The switch to a different antiepileptic treatment, reversed the effect of DDI, restoring therapeutic IMA plasmatic concentrations.

The use of therapeutic drug monitoring to highlight an over-looked drug-drug interaction leading to imatinib treatment failure

Roncato, Rossana;
2023-01-01

Abstract

Background Chronic oral anticancer therapies, are increasingly prescribed and present new challenges including the enhanced risk of overlooked drug-drug interactions (DDIs). Lengthy treatments and patients' management by different professionals can lead to serious prescribing errors that therapeutic drug monitoring (TDM) can help identifying thus allowing a more effective and safer treatment of patients with polypharmacy.Objectives This report aims to exemplify how an intensified pharmacological approach could help in the clinical monitoring of patients on chronic treatments.Methods A patient with gastrointestinal stromal tumor was referred to our clinical pharmacology service due to tumor progression while on imatinib therapy. The investigation was based on TDM, pharmacogenetics, DDI evaluation and Circulating tumor DNA (ctDNA) analysis. The patient underwent repeated blood samplings to measure imatinib and norimatinib plasma concentrations through a validated LC-MS/MS method. Polymorphisms affecting genes involved in imatinib metabolism and transport were investigated using SNPline PCR Genotyping System. Drug-drug interactions were evaluated though Lexicomp. ctDNA analysis was performed on MiSeq platform.Results TDM analysis revealed that the patient was underexposed to imatinib (C-min = 406 ng/mL; target C-min = 1100 ng/mL). Subsequent DDI analysis highlighted a dangerous interaction with carbamazepine, via CYP3A4 and P-gp strong induction, omitted at the time of imatinib treatment start. No relevant pharmacogenetic variants were identified and appropriate compliance to treatment was ascertained. ctDNA monitoring was performed to assess potential tumor-related resistance to imatinib. Carbamazepine was cautiously switched to a non-interacting antiepileptic drug, restoting IMA plasma concentration (i.e. C-min = 4298 ng/mL). The progression of the disease, which in turn led to the patient's death, was also witnessed by an increasing fraction of ctDNA in plasma.Conclusion The active pharmacological monitoring allowed the identification of a dangerous previously over-looked DDI leading to IMA under-exposure. The switch to a different antiepileptic treatment, reversed the effect of DDI, restoring therapeutic IMA plasmatic concentrations.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11390/1253845
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 1
social impact